Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 173, NWS Midland/Odessa, TX

June 13, 2017Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 2017, 7:18 PM CDT for Pecos County, Texas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 7:18 PM CDT (00:18 UTC)
Expired
Jun 13, 2017, 8:15 PM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 157 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:30 PM CDTHAIL 11 W Belding, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1371 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2349 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

936 
WUUS54 KMAF 140018
SVRMAF
TXC371-140115-
/O.NEW.KMAF.SV.W.0173.170614T0018Z-170614T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
718 PM CDT TUE JUN 13 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Pecos County in southwestern Texas...

* Until 815 PM CDT

* At 717 PM CDT, a severe thunderstorm was located over Belding, or 
  10 miles southwest of Fort Stockton, moving east at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Fort Stockton, Belding, Fort Stockton-Pecos County Airport, Sierra
  Madera and Firestone Test Track.

This includes Interstate 10 between mile markers 247 and 267.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 3045 10298 3063 10319 3085 10317 3099 10300
      3074 10238
TIME...MOT...LOC 0017Z 240DEG 49KT 3082 10303 

HAIL...1.75IN
WIND...60MPH
 
$$

12
2 follow-up statements
634 
WWUS54 KMAF 140040
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
740 PM CDT TUE JUN 13 2017

TXC371-140115-
/O.CON.KMAF.SV.W.0173.000000T0000Z-170614T0115Z/
Pecos TX-
740 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL PECOS COUNTY...

At 730 PM CDT, a severe thunderstorm was located near Belding, or 11 
miles south of Fort Stockton, moving east at 20 mph. Quarter size
hail was reported at the TDCJ unit near Belding.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fort Stockton, Belding, Fort Stockton-Pecos County Airport, Sierra
Madera and Firestone Test Track.

This includes Interstate 10 between mile markers 247 and 267.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3045 10298 3063 10319 3085 10317 3099 10300
      3074 10238
TIME...MOT...LOC 0038Z 283DEG 18KT 3074 10295 

HAIL...1.00IN
WIND...60MPH
 
$$
422 
WWUS54 KMAF 140042
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
742 PM CDT TUE JUN 13 2017

TXC371-140115-
/O.CON.KMAF.SV.W.0173.000000T0000Z-170614T0115Z/
Pecos TX-
742 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL PECOS COUNTY...

At 730 PM CDT, law enforcement reported quarter size hail 1 mile
west of Belding. 

At 737 PM CDT, a severe thunderstorm was located 8 miles southeast 
of Belding, or 11 miles south of Fort Stockton, moving southeast at 
25 mph.

HAZARD...Quarter size hail. 

SOURCE...Law enforcement. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Highway 385, 20 miles south of Fort Stockton, Belding, 
Sierra Madera and Firestone Test Track.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
Structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3045 10298 3063 10319 3085 10317 3099 10300
      3074 10238
TIME...MOT...LOC 0037Z 254DEG 35KT 3073 10290 

HAIL...1.00IN
WIND...<50MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:43 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 13, 6:43 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
643 PM CDT Tue Jun 13 2017

.DISCUSSION...

&&

.AVIATION...
Will continue to carry storms at MAF... INK... and FST this
evening. Could see low clouds with IFR/MVFR conditions at MAF
around sunrise.

&&

.PREV DISCUSSION... /issued 236 PM CDT Tue Jun 13 2017/

DISCUSSION...

Another hot day underway this afternoon as temperatures have
climbed into the upper 90's to near 100 degrees across the area.
Similar to yesterday, storms have already developed over the
higher terrain. Intense heating and deep mixing will soon lead to
more development along the dryline. Severe storms are almost a
certainty over the next few hours given CAPE values near 3000
J/kg, bulk shear ~40 kts and very steep lapse rates over 8 C/km.
These parameters will support very large hail again, possibly near
baseball size. The more widespread threat however will be
damaging winds due to the 40-50 degree T/Td spreads across the
area.

Like a broken record, this pattern will continue much of this
week. In the mid levels, a ridge will begin to build to our south
and periodic, weak shortwaves will ride over top of the ridge. The
dryline will become active each afternoon as intense surface
heating occurs within fairly rich low level moisture across the
area. The favored area for storm initiation each afternoon will be
from the Davis Mountains north across the western Permian Basin.
Severe storms will again be possible both Wednesday and Thursday.
Fire weather concerns will also be elevated west of the dryline
each day due to gusty winds and very dry conditions.

While the ridge will be anchored to our south, mid level
temperatures rise significantly on Friday. It appears we will dry
out Friday and temperatures look to be the hottest we have seen
in some time. Highs across the Permian Basin are forecast to be
near 105-108, with temperatures over 110 degrees along the Rio
Grande and Pecos Rivers. This heat will likely meet Heat Advisory
criteria across much of the region. Expect similar conditions
Saturday before a slight "cool down" arrives early next week. The
dreaded subtropical ridge looks to become anchored next week over
the Desert SW. While mid level heights do rise, a few degrees will
be shaved off the high temperatures due to increasing SE surface
flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  98  74 101 /  30  30  10  20
Carlsbad                       66 102  70 104 /  10  10  10  10
Dryden                         74  98  74 100 /  10  10  10  10
Fort Stockton                  72 101  74 103 /  30  30  10  20
Guadalupe Pass                 69  94  71  97 /  10  10  10  10
Hobbs                          66  98  69 100 /  10  10  10  20
Marfa                          65  96  66  97 /  10  10  10  20
Midland Intl Airport           73  99  75 101 /  30  30  10  30
Odessa                         73  99  74 101 /  30  30  10  30
Wink                           71 102  74 104 /  20  20  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 13, 1:51 PM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
151 PM CDT Tue Jun 13 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
151 PM CDT Tue Jun 13 2017 /1251 PM MDT Tue Jun 13 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Near critical fire weather conditions will persist in the Guadalupe
Mountains and Southeast New Mexico until wind speeds decrease this
evening.

Thunderstorms are possible again this afternoon and evening across
the Western Low Rolling Plains, Permian Basin, and lower Trans
Pecos. Any storms that do develop will move northeast, and have a
good chance of becoming severe. Frequent lightning, damaging winds,
and large hail will be the main hazards accompanying these storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Near critical fire weather conditions are possible for a few hours
each afternoon Wednesday through Friday across portions of the
Guadalupe Mountains, Southeast New Mexico, and the Trans Pecos. Warm
temperatures and consequent low relative humidity will be the main
threats, but lower winds will limit greater concerns.

A few strong to severe thunderstorms will be possible during the
afternoon and evening Wednesday and Thursday across the Western Low
Rolling Plains, Permian Basin, and lower Trans Pecos.  Frequent
lightning, strong winds, hail, and brief heavy rainfall are possible
with these storms.

Very hot temperatures are expected Thursday through Saturday,
especially on Friday. Temperatures on Friday will be 10 to 15
degrees above normal, nearing Heat Warning criteria in some
locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary later this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 13, 4:24 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
424 PM CDT TUE JUN 13 2017

TXZ058-074-075-132230-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
424 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...SOUTH
CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 530 PM
CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Hovey, or 16 miles east of Fort Davis, moving northeast
at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Star Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3059 10363 3076 10384 3094 10346 3072 10324
TIME...MOT...LOC 2124Z 242DEG 8KT 3068 10363

67
Special weather statement, Jun 13, 4:25 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
425 PM CDT TUE JUN 13 2017

TXZ058-067-075-132215-
Pecos TX-Reeves County and Upper Trans Pecos TX-Ward TX-
425 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...EAST CENTRAL
REEVES AND SOUTHEASTERN WARD COUNTIES UNTIL 515 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Coyanosa, or 22 miles southwest of Grandfalls,
moving northeast at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coyanosa and Imperial Reservoir.

LAT...LON 3103 10315 3117 10329 3140 10301 3128 10279
TIME...MOT...LOC 2124Z 228DEG 25KT 3116 10316

24
Special weather statement, Jun 13, 5:10 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
510 PM CDT TUE JUN 13 2017

TXZ061-067-068-075-132300-
Pecos TX-Crane TX-Ector TX-Ward TX-
510 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
SOUTHWESTERN ECTOR...EASTERN WARD AND NORTHERN CRANE COUNTIES UNTIL
600 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grandfalls, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Grandfalls, Royalty, Imperial Reservoir, Penwell, Imperial, Monahans
Sandhills State Park and Tubbs Corner.

This includes Interstate 20 between mile markers 86 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3117 10282 3137 10300 3182 10268 3156 10231
TIME...MOT...LOC 2209Z 228DEG 25KT 3135 10285

24
Special weather statement, Jun 13, 5:48 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
548 PM CDT TUE JUN 13 2017

TXZ060-061-132330-
Ector TX-Winkler TX-
548 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ECTOR AND EAST CENTRAL
WINKLER COUNTIES UNTIL 630 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
Notrees, or 13 miles west of West Odessa, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Odessa, West Odessa, Goldsmith, Notrees, Odessa Schelemeyer Field and
North Cowden.

LAT...LON 3170 10274 3185 10290 3208 10255 3207 10239
      3194 10231
TIME...MOT...LOC 2248Z 234DEG 13KT 3186 10272

67
Special weather statement, Jun 13, 6:36 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
636 PM CDT TUE JUN 13 2017

TXZ046-050>052-061-062-140015-
Midland TX-Martin TX-Dawson TX-Andrews TX-Ector TX-Howard TX-
636 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR...SOUTHEASTERN
ANDREWS...NORTHWESTERN MIDLAND...NORTHWESTERN HOWARD...MARTIN AND
SOUTHEASTERN DAWSON COUNTIES UNTIL 715 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Midland International Air and Space Port, or 13 miles
northwest of Midland, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Midland, Ackerly, Flower Grove, Lenorah, Brown, Fairview, Tarzan,
Grady, Knott and Three Leagues.

LAT...LON 3234 10150 3195 10237 3219 10249 3255 10188
      3254 10174 3253 10169 3253 10163
TIME...MOT...LOC 2335Z 240DEG 49KT 3212 10229

33
Special weather statement, Jun 13, 6:47 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
647 PM CDT TUE JUN 13 2017

TXZ075-140030-
Pecos TX-
647 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL
730 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Belding, or 19 miles west of Fort Stockton, moving east
at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fort Stockton, Belding, Firestone Test Track and Fort Stockton-Pecos
County Airport.

This includes Interstate 10 between mile markers 238 and 267.

LAT...LON 3077 10332 3090 10334 3108 10278 3078 10273
TIME...MOT...LOC 2346Z 256DEG 25KT 3086 10321

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:29 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Martin46 min
Jun 14, 4:30 PM CDTSpecial Weather StatementMAFWard30 min
Jun 14, 4:40 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves50 min
Jun 14, 5:14 PM CDTSevere Thunderstorm WarningMAFPecos, Ward31 min
Jun 14, 5:37 PM CDTSpecial Weather StatementMAFCrane38 min
Jun 14, 5:37 PM CDTSevere Thunderstorm WarningMAFReeves, Ward23 min
Jun 14, 5:54 PM CDTSpecial Weather StatementMAFPecos51 min
Jun 14, 5:55 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry50 min
Jun 14, 6:01 PM CDTSevere Thunderstorm WarningMAFCrane, Ward29 min
Jun 14, 6:08 PM CDTSevere Thunderstorm WarningMAFBrewster52 min
Jun 14, 6:16 PM CDTSevere Thunderstorm WarningMAFCrane, Ector29 min
Jun 14, 6:28 PM CDTSevere Thunderstorm WarningMAFWard, Winkler32 min
Jun 14, 6:40 PM CDTAreal Flood AdvisoryMAFEctor2 hr
Jun 14, 6:41 PM CDTSevere Thunderstorm WarningMAFEctor, Midland49 min
Jun 14, 6:53 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin52 min
Jun 14, 6:53 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry33 min
Jun 14, 6:54 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
Jun 14, 6:55 PM CDTSpecial Weather StatementMAFPresidio50 min
Jun 14, 6:58 PM CDTAreal Flood AdvisoryMAFMidland3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.